the ultimate catch-22

Three weeks on Tamoxifen and I’m feeling okay. I’ve managed to navigate the occasional hot flashes and episodes of night sweats. Given the list of known side effects include joint and bone pain, moodiness and headaches I consider myself lucky. Except for one thing.

Acne.

In the cruelest joke ever, at 42, I am now dealing with fluctuations in hormonal activity that are causing acne. Oh happy day! And in the ultimate catch 22, the topical medicine that the dermatologist prescribed to treat the acne is chock-full of parabens. I didn’t find this out until I picked it up at CVS, paid for it, and took a peek at the list of ingredients.

“You’ve got to me fucking kidding me,” I said out loud in my car when I was alone.

You see, I’m in a no-win situation. The kind of cancer I have is ER/PR positive which means that its growth rate is fed by estrogen directed to the breast.  How Tamoxifen works (in a nutshell) is by preventing receptors in the breast to receive/produce estrogen, while still receiving/producing estrogen in the ovaries. (That is why there is an elevated risk to ovarian cancer while on Tamoxifen, one that most oncologists believe is worth taking given the higher risk of recurrence with breast cancer.)  With the decrease in estrogen production, come hormonal fluctuations which can cause acne. But topical medications like Differin or Retin A are packed with ingredients that increase endocrine (hormonal) activity or have known links to cancer (parabens, EDTA, PPG etc). So I’m not going to use it.  Sigh.

To tell you the truth, I’m a little peeved at the dermatologist’s total lack of knowledge in this area. He knows I had breast cancer, knows I was ER/PR positive, knows I’m on Tamixofen and yet he’d prescribe me something that would increase or affect hormonal activity in my body? No thank you.

Paging an Oncologist Dermatologist – STAT!

I’m now on a new mission to find non-toxic alternatives to antibiotics or prescription strength (read: toxic) topical medications to treat acne. It’s not easy to find this information, but I won’t let that stop me.

Here’s an interesting article I found on acne treatment:

http://www.goddesshuntress.com/2011/03/06/teenagers-and-acne/

Non-toxic alternatives to treating acne:

http://www.ecomall.com/greenshopping/naturalskin.htm

Here’s an article about potential links with dairy, acne and breast/prostate cancer:

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2715202/

So while I had hoped that I’d be one of the rare few, whose side effects from Tamoxifen included heavy burdens such as, say, luxurious silky hair,  weight loss, or glowing skin (really, none of these are known side effects…bummer), it was not meant to be. And in between my weekly accupuncture, bi-monthly guided visualization therapy sessions, daily probiotics, eco-friendly skin care routine which includes cream deodorant, no sugar, dairy or red meat eating plan, I’m suddenly feeling like I should …grab a tambourine and dance in the meadow.

Or not.

xo

JG

3 Responses

  1. So sorry Jen. I’ve been dealing with acne since I started menopause years ago, so I can relate. Sometimes I just use hydrogen peroxide or even rubbing alcohol on the spot.

    Hang in there. You are doing an amazing job of researching and keeping all offending chemicals away. And thanks for sharing your findings with all of us.

    Sending love and hugs,
    Lynn

Leave a Reply